My name is Richard, I’m from the East Midlands and I experienced 18 months of hell after suffering adverse reactions to both Zopiclone and Mirtazapine.

During the summer of 2020 I was in the process of changing jobs and experienced some stress related sleeplessness. As I was concerned that this may affect my performance at work, I reached out to my GP for help and advice. After a short, superficial phone appointment I was prescribed Zopiclone. The first night I took it, it worked effectively, quickly putting me to sleep. However, the next day I experienced heightened anxiety. That night I took Zopiclone again. This time I didn’t sleep. Instead I experienced a night of extreme anxiety and vivid hallucinations. The following day the anxiety became almost unbearable, my heart was racing, I was over-heating and had the compulsion to keep moving. No amount of deep breathing exercises had any effect. The following days were an agitated, hellish blur.

A few nights later, lying on the cold concrete of the garage floor in an attempt to cool down and slow my heart rate, I decided to call 111 and seek medical advice. I was transferred to the local mental health team and after a brief chat I was assured, with a high degree of certainty, that I was suffering from depression and anxiety. The ‘professional’ I was speaking with informed me he’d email my GP and recommend I be started on Mirtazapine immediately.

The following morning, I spoke briefly with my GP and received a prescription for both Mirtazapine and more Zopiclone. No mention was made of any of the potential negative effects of either drug.

Initially Mirtazapine appeared to work well. I quickly went from being sleepless and anxious to sleeping deeply and feeling almost ecstatic.

After around two weeks I noticed my sleep was becoming fragmented and that I was becoming angry and agitated. I was suspicious that this may be related to the drugs so made an appointment to speak with my GP (it was only later that I’d learn that a prescribing physician should be pro-actively monitoring a patient during this time). I was assured that what I was experiencing was in no way related to the drugs and that it was actually a worsening of my underlying ‘conditions’. I was told to double the dosage, and the results were catastrophic. I experienced intense insomnia, all-encompassing anxiety, vicious suicidal urges along with deep physical and mental agitation. I reported all of this to my GP and it was lightly brushed off, at one-point I even went to the surgery. Every complaint was lightly dismissed with an assurance that I just needed more time for the drugs to work, or possibly a higher dosage.

I followed the recommended treatment plan for around three months. Every single hour of those months I battled insomnia, akathisia, anxiety, tinnitus and horrendous suicidal thoughts. It was complete hell. Every health care professional I spoke to during this time was at best indifferent, and at worst, dismissive and condescending. As there had been no improvement in my condition I concluded that the drugs must be responsible, and so began the slow process of tapering myself off. This took around nine months, and unfortunately, aside from a reduction in the suicidal urges and a slight reduction in insomnia, my condition hardly improved. Once completely off the drugs I believe I experienced withdrawal. The insomnia once again became rampant; the anxiety became almost unbearable. I developed twitches and a persistent tremor. I feared I’d never again be anything like the person I once was.

It’s now been twelve months since I came off Mirtazapine, and I’m relieved to say that the improvements I’ve experienced over the last six months have been remarkable. I’m still left with a few issues. I frequently don’t sleep well, I’ve developed circulatory problems and the tremor occasionally returns. However, I’m doing many things that a short while ago would have been unthinkable. I’m running, lifting weights, laughing, working away from and feeling comfortable in my own skin. And I’m confident things are only going to get better.

This whole experience has been horrific. It nearly killed me. I’m left feeling complete anger and contempt toward the professionals that were meant to be looking after me during this time. I’m sure many are genuinely ignorant as to the potential harm these drugs can cause, but that’s no excuse. It’s incompetence, laziness and a complete lack of care. There’s a wealth of information out there regarding the negative effects of these types of drugs, and in addition, anyone that was paying attention should have at least considered the possibility that I might have been having an adverse reaction.

Click here to read more accounts of stolen lives.
Richard

Richard had a severe reaction to mirtazapine and zopiclone